Wisconsin, 2023Winter Storm in Wisconsin, February 27, 2023
February 27, 2023 · NWS GRB · 11 events in 11 counties and zones
A low pressure system tracked along the Wisconsin and Illinois border on Monday (2/27). A surge of warm air aloft led to freezing rain across central and east-central Wisconsin with snow across north-central and northeast Wisconsin.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked along the Wisconsin and Illinois border on Monday (2/27). A surge of warm air aloft led to freezing rain across central and east-central Wisconsin with snow across north-central and northeast Wisconsin. Ice accumulations ranged from one tenth to one third of an inch across central and east-central Wisconsin. Snowfall accumulations were generally 6 to 9 inches across north-central and northeast Wisconsin.
Some of the highest snowfall totals included 9.4 inches in Sturgeon Bay (Door Co.), 9 inches in Oconto Falls (Oconto Co.), 8.8 inches near Cecil (Shawano Co.), 8.5 inches in Pulaski (Oconto Co.), 8 inches in Phelps (Vilas Co.), near Shawano (Shawano Co.), as well as Suring (Oconto Co.).
Some of the highest ice accumulations were 0.35 inches in Marshfield (Wood Co.), 0.28 inches in Wisconsin Rapids (Wood Co.), and 0.26 inches in Wausau (Marathon Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 27, 5:01 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Feb 27, 5:01 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
501 AM CST Mon Feb 27 2023
Updated aviation portion for 12Z TAF issuance
.SHORT TERM...Today...Tonight...and Tuesday
Issued at 322 AM CST Mon Feb 27 2023
A swath of precipitation associated with a low pressure system
lifting north towards southern Iowa is currently over southwest
Wisconsin and making headway through Wisconsin early this morning.
A warm layer of air around 850 mb will likely keep precipitation
as mainly liquid to start, with freezing rain expected at the
onset across central and east-central Wisconsin. As the day wears
on cooler temperatures aloft will allow for a mix of rain, snow,
and sleet depending on surface temperatures and how quickly the
column cools. Areas across southern central and east-central
Wisconsin could changeover to all rain at times this afternoon.
Further north precipitation will be a mix of snow, freezing rain,
and sleet given cooler temperatures aloft with mainly snow
expected during the afternoon hours as the column cools
throughout the morning hours.
Given the longer time of snow expected across the north, snowfall
amounts will be higher than the rest of the cwa, with around 6
inches of snow possible across much of northeast Wisconsin.
Further south, icing amounts will generally be one to two tenths
across east-central Wisconsin with 1 to 3 inches of snow. Central
Wisconsin is expected to see one quarter to one third of an inch
of ice with one to two inches of snow. In addition to the
precipitation, east winds will gust to 30 to 40 mph at times which
could cause some power outages. No changes to current headlines
are anticipated this morning.
The precipitation should end from southeast to northeast this
evening as the system departs. Sunny and mild weather is then
expected Tuesday.
.LONG TERM...Tuesday Night Through Sunday
Issued at 322 AM CST Mon Feb 27 2023
A quieter forecast is in the works for the extended period. A
quick system is expected for late Tuesday night into Wednesday
followed by much milder weather.
Tuesday night through Wednesday... A fast moving trough will bring
a fast moving round of precipitation into the area Tuesday night
into Wednesday. This system does not appear to have much moisture
associated with it, but will still likely bring some scattered
precipitation to most of the region. Expect a dusting of snow for
most of northeast WI, although most areas will see less than an
inch in accumulation.
Rest of the forecast...Behind this, upper flow will split as the
next upper trough digs into Southwestern CONUS. Our neck of the
woods currently appears to be in the sweet spot between the two
upper stream jets, with the northern jet keeping the cold air in
Canada while the southern jet keeps the active weather to our
south. As a result, outside of the aforementioned system no active
weather is in the forecast. High temperatures will be in the
upper 20s to lower 30s Thursday and then see a steady increase in
high temps through the weekend.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 501 AM CST Mon Feb 27 2023
A winter storm will bring mixed precipitation to the region from
south to north this morning, with conditions rapidly
deteriorating to IFR/LIFR and possible flight delays or
cancellations. The greatest snow accumulations are expected over
northern WI, while the best ice accumulations should occur in
central WI. By afternoon, precipitation type should be mainly snow
over northern WI, with a rain/snow mix where temperatures are a
bit warmer in parts of central and east central WI. The
precipitation will taper off from southwest to northeast in the
late afternoon and evening.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 AM this morning to 6 PM CST this
evening for WIZ005-010-011-018-019.
Winter Storm Warning from 9 AM this morning to 9 PM CST this
evening for WIZ012-013-021-022-073-074.
Winter Storm Warning until 6 PM CST this evening for WIZ020-030-
031-035>037-045.
Winter Weather Advisory until 6 PM CST this evening for
WIZ038>040-048>050.
&&
SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Kurimski
Hazardous weather outlook, Feb 27, 5:06 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
506 AM CST Mon Feb 27 2023
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281115-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
506 AM CST Mon Feb 27 2023
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
Hazardous travel conditions are expected today as a winter storm
brings a mix of snow, sleet and freezing rain to the region. The
precipitation could change to rain for a time south of highway 54.
A quarter inch of ice is possible in central Wisconsin. Up to six
inches of wet snow could fall in far northeast Wisconsin
including northern Door County. The snow and ice combined with
gusty east winds could cause some power outages. The precipitation
should end from southwest to northeast this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report snow and ice accumulations today.
The public can send in reports on the NWS Green Bay Twitter and
Facebook web pages.
LMZ521-522-541>543-281115-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
506 AM CST Mon Feb 27 2023
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
A few gale force gusts are possible today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
Kurimski/Uhlmann
Winter Storm, Wood
- When
- February 27, 7:00 AM CST to 4:00 PM CST
- Where
- Wood forecast zone
- Reported by
- ASOS
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
The highest icing totals across Wood County included 0.35 inches in Marshfield and 0.28 inches in Wisconsin Rapids.
Winter Storm, Marathon
- When
- February 27, 7:00 AM CST to 4:00 PM CST
- Where
- Marathon forecast zone
- Reported by
- ASOS
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
The highest icing total in Marathon County was 0.26 inches in Wausau.
Winter Storm, Door
- When
- February 27, 9:00 AM CST to 9:00 PM CST
- Where
- Door forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
The highest snowfall totals across Door County included 9.4 inches in Sturgeon Bay, 7.5 inches in Fish Creek, and 7 inches in Ephraim.
Winter Storm, Florence
- When
- February 27, 9:00 AM CST to 9:00 PM CST
- Where
- Florence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
The highest snowfall total across Florence County was 7 inches in Spread Eagle.
Winter Storm, Oneida
- When
- February 27, 9:00 AM CST to 9:00 PM CST
- Where
- Oneida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
The highest snowfall totals in Oneida County included 7.3 inches near Minocqua and 6 inches near Hazelhurst.
Winter Storm, Vilas
- When
- February 27, 9:00 AM CST to 9:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
The highest snowfall totals in Vilas County included 8 inches in Phelps as well as Lac du Flambeau, 7.3 inches in Arbor Vitae, and 6.1 inches in St. Germain.
Winter Storm, Shawano
- When
- February 27, 9:00 AM CST to 9:00 PM CST
- Where
- Shawano forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.789, -88.765 (the zone’s center; the record gives no point)
The highest snowfall totals in Shawano County included 8.8 inches in Cecil and 8 inches near Shawano.
Winter Storm, Southern Oconto
- When
- February 27, 9:00 AM CST to 9:00 PM CST
- Where
- Southern Oconto forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
The highest snowfall totals in southern Oconto County included 9 inches in Oconto Falls, 8.5 inches in Pulaski, and 8 inches in Suring.
Winter Storm, Northern Oconto
- When
- February 27, 9:00 AM CST to 9:00 PM CST
- Where
- Northern Oconto forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
The highest snowfall total in northern Oconto County was 6 inches in Mountain.
Winter Storm, Southern Marinette
- When
- February 27, 9:00 AM CST to 9:00 PM CST
- Where
- Southern Marinette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
The highest snowfall total in southern Marinette County was 8 inches in Crivitz as well as Peshtigo.
Winter Storm, Northern Marinette
- When
- February 27, 9:00 AM CST to 9:00 PM CST
- Where
- Northern Marinette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
The highest snowfall total in northern Marinette County was 6 inches near Athelstane as well as near Wausaukee.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Missouri, February 27, 2023$1.2 million · EF1 · 48 events
- Tornadoes and Hail in Ohio, February 27, 2023$931,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Indiana, February 27, 2023$360,000 · EF1 · 9 events
- High Wind in North Carolina, February 27 to 28, 2023$60,000 · 63 kt wind · 2 events
- High Wind and Strong Wind in Kentucky, February 27, 2023$22,000 · 53 kt wind · 22 events
- Tornado and Damaging Winds in Ohio, February 27, 2023$51,000 · EF0 · 4 events
- Hail and Damaging Winds in Indiana, February 27, 2023$35,000 · 1 in hail · 8 events
- Strong Wind in Illinois, February 27, 2023$19,000 · 19 events
- Winter Storm and Winter Weather in Wisconsin, February 27, 20233 injured · 7 events
- Hail and Damaging Winds in Indiana, February 27, 2023$30,000 · 1.75 in hail · 5 events
- Tornado and Winter Storm in California, February 27 to 28, 202325 events
- Flood and Heavy Snow in California, February 27 to 28, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073677, 1073678, 1073679, 1073680, 1073682, 1073683, 1073684, 1073685, 1073686, 1073687, 1073688.